EconPapers    
Economics at your fingertips  
 

OPTIMAL HEDGE RATIO OF SUKUK AND ISLAMIC EQUITY: A NOVEL APPROACH

Bayu Adi Nugroho () and Dewi Fiscalina Kusumawardhani ()
Additional contact information
Bayu Adi Nugroho: Independent Researcher, Indonesia
Dewi Fiscalina Kusumawardhani: Unity School, Indonesia

Journal of Islamic Monetary Economics and Finance, 2023, vol. 9, issue 4, 685-724

Abstract: This research applies a novel model to compute a hedge ratio. Specifically, the model modifies volatility forecasts of an exponentially weighted moving average method to account for the fat-tailed distribution of returns. This simpler model aims to overcome the widely-known drawback of the complex GARCH models that a long daily return period is required to ensure the model’s convergence. The data are Islamic exchange-traded funds: SP Funds Dow Jones Global Sukuk ETF, Wahed FTSE USA Shariah ETF, and iShares MSCI EM Islamic UCITS ETF. Sukuk act as a diversifier over the turmoil period since they are positively correlated with Islamic equity and their volatility is less than that of Islamic equity. This work also implements widely-used methods such as Dynamic Equicorrelation-GARCH, GO-GARCH, asymmetric DCC-GARCH, naïve approach, and linear regression. Two forms of data splitting and a rolling-window analysis are carried out to reduce data mining bias. All models generate one-step ahead forecasts of hedge ratios. Applying wavelet-transformed returns and utility analysis incorporating third and fourth moments, the proposed models produce better performance than the competing models. The results remain the same irrespective of different hedging instruments (precious metals) and asset classes.

Keywords: Exponentially weighted moving average; GARCH; Hedge ratio (search for similar items in EconPapers)
JEL-codes: C46 C58 F31 (search for similar items in EconPapers)
Date: 2023
References: Add references at CitEc
Citations:

Downloads: (external link)
https://jimf-bi.org/index.php/JIMF/article/view/1909/955 (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:idn:jimfjn:v:9:y:2023:i:4f:p:685-724

DOI: 10.21098/jimf.v9i4.1909

Access Statistics for this article

Journal of Islamic Monetary Economics and Finance is currently edited by Dr. Ali Sakti

More articles in Journal of Islamic Monetary Economics and Finance from Bank Indonesia Contact information at EDIRC.
Bibliographic data for series maintained by Lutzardo Tobing ( this e-mail address is bad, please contact ) and Jimmy Kathon ().

 
Page updated 2025-03-19
Handle: RePEc:idn:jimfjn:v:9:y:2023:i:4f:p:685-724